South Carolina, 2005

Hail in South Carolina, May 24, 2005

May 24, 2005 · NWS ILM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 24, 2:30 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, May 24, 2:30 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
330 PM EDT TUE MAY 24 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
UPPER LOW REMAINS IN PLACE OVER SOUTHERN PA/NORTHERN VA WITH SPOKES
ROTATING AROUND IT. STORMS STARTING TO POP UP ON RADAR BUT OVERALL
COVERAGE SHOULD REMAIN AROUND 20 PERCENT ACROSS SC AND 30 PERCENT
ACROSS NC. BEST ACTIVITY STILL LOOKS AS IF IT WILL REMAIN NORTH OF
THE AREA.

ANOTHER VORT CURRENTLY MOVING ACROSS NORTHWEST PA WILL PASS JUST
NORTH OF THE CWA LATE TONIGHT. WHILE THE SECOND SHORT WAVE LOOKS
WEAKER IT STILL MAY FIRE A FEW STORMS. KEEPING 30 POPS NORTH WITH
20S SOUTH TONIGHT.

UPPER LOW DRIFTS A LITTLE FURTHER NORTH WEDNESDAY AND WEDNESDAY
NIGHT WITH BEST MOISTURE AND DYNAMICS FURTHER NORTH AS WELL. KEEPING
20 POPS CWA WIDE ON WEDNESDAY BECAUSE UPPER LOW AND ITS ASSOCIATED
COLD POOL WILL STILL BE CLOSE ENOUGH THAT AN ISOLATED SHOWER OR
THUNDERSTORM CANNOT BE RULED OUT. HIGHS WEDNESDAY WILL BE AROUND 10
DEGREES BELOW NORMAL. TEMPERATURES COULD BE UP TO 15 DEGREES BELOW
NORMAL IF UPPER LOW IS DRAGGED FURTHER SOUTH BY SHORT WAVES THAN
GUIDANCE IS ANTICIPATING.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
HEIGHTS INCREASE THURSDAY AS UPPER LOW/TROF MOVES NORTHEAST.
TEMPERATURES WILL STILL BE BELOW NORMAL...BUT ONLY BY A FEW DEGREES.
NO POPS THURSDAY THROUGH FRIDAY WITH DRY AIR MASS AND ZONAL FLOW IN
THE WAKE OF THE UPPER SYSTEM.

COLD FRONT APPROACHES FROM THE NORTHWEST FRIDAY...BUT TIMING OF
FROPA IS IN QUESTION. LATEST GFS/CANADIAN/ECMWF TIME FROPA AROUND
12Z SATURDAY WHILE THE NAM IS ABOUT 12 HOURS FASTER. FAVOR THE GFS
FRONT STALLS OFF THE COAST SATURDAY NIGHT THROUGH MONDAY...BUT HOW
FAR FROM THE ILM CWA? BROAD UPPER TROF AND SURFACE HIGH MOVING IN
FROM THE NORTHWEST SHOULD KEEP THE BOUNDARY STALLED FAR ENOUGH SOUTH
THAT THERE WILL BE LITTLE TO NO IMPACT ON THE AREA.

FRONT RETURNS NORTH AS A WARM FRONT TUESDAY ONCE UPPER TROF AND
SURFACE HIGH SHIFT OFF THE COAST. KEEPING SILENT POPS FRIDAY NIGHT
THROUGH TUESDAY DUE TO LARGE AMOUNT OF UNCERTAINTY IN THE EXTENDED
FORECAST.

&&

.AVIATION...
ALL TERMINALS INITIALIZE WITH VFR CONDITIONS THIS
AFTERNOON AS H500 VORT MAX IS POISED TO ROTATE THROUGH THE AREA
LATER WITH IMPLICATIONS FOR AVIATION CONCERNS.

STRONG DYNAMICS WITH LIMITED MOISTURE WARRANTS AN INCLUSION FOR TSRA
FOR ALL COASTAL TERMINALS FOR THE LATE AFTERNOON...EARLY EVENING
TIME FRAME IN COASTAL TERMINALS. FLO SHOULD BE FAR ENOUGH DISPLACED
FROM THE DYNAMICS TO PRECLUDE THUNDERSTORM ACTIVITY. HAVE ONLY
DROPPED FLIGHT CATEGORIES TO MVFR CONSIDERING THE RELATIVELY DRY
LOWER LEVELS.

COLD ADVECTION ENSUES OVERNIGHT IN THE WAKE OF THE SHORTWAVE AS A
STRATUS DECK IS EXPECTED TO DEVELOP. MAV GUIDANCE DROPPING CIGS TO
IFR LEVELS EARLY WEDNESDAY IN COASTAL TERMINALS. WILL NOT BE SO
PESSIMISTIC AND MAINTAIN MVFR CIGS.

LOW LEVEL MOISTURE MIXES OUT QUICKLY WEDNESDAY MORNING...ALLOWING
VFR CONDITIONS TO RETURN.

&&

.MARINE...
OUT OF THE ORDINARY...RETROGRESSION OF UPPER NORTHEAST LOW THIS
AFTERNOON INTO EARLY WEDNESDAY. POTENT UPPER S/W TROF ROTATING
AROUND UPPER LOW TO PASS THRU THE FA THIS EVENING...PUSHING SFC
BOUNDARY WELL SOUTH AND EAST OF THE AREA BY SUNRISE WEDNESDAY. THIS
WILL RESULT IN A TIGHT SFC PG COMBINED WITH CAA TO PRODUCE A DECENT
SURGE OF NW-N WINDS...MAINLY BETWEEN 06Z AND 16Z WED. THE WATERS
FROM CAPE FEAR NORTHWARD HAVE THE BEST POTENTIAL TO SEE SMALL CRAFT
ADVISORY CONDITIONS. SCEC WILL LIKELY BE REALIZED IN THE OTHER ZONES
AND WILL BE UPDATED WHEN WARRANTED. WILL ALSO PLACE GUSTY WINDS BUT
ONLY HIGHLIGHT THEM AS...FEW. UPPER LOW TO SLOWLY LIFT NE
THU...LOSING ITS SFC CYCLONIC GRIP ACROSS THE REGION BY FRIDAY. WEAK
S/W RIDGE TAKES HOLD FOR FRIDAY INTO SATURDAY BEFORE LONGWAVE TROF
RESUMES ITS PLACE ACROSS THE REGION. LATE WEEKEND APPROACH OF SLOW
MOVING 5H S/W TROF IN THE SOUTHERN STREAM SOMEWHAT SUSPECT...AND
HAVE NOT ENTIRELY BOUGHT THIS SOLUTION AS OF YET.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...AMZ250...SMALL CRAFT ADVISORY IN EFFECT FROM WEDNESDAY
MORNING TO WEDNESDAY AFTERNOON.

&&

AVIATION...SHK
MARINE...HOEHLER
Hazardous weather outlook, May 24, 9:50 AM EST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1050 AM EDT TUE MAY 24 2005

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-250815-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-
GEORGETOWN-
1050 AM EDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA...SOUTHEAST NORTH CAROLINA AND AM.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP AND OR MOVE ACROSS
THE AREA FROM THE NORTHWEST LATE THIS AFTERNOON AND EVENING...WITH
LOCATIONS ACROSS SOUTHEAST NORTH CAROLINA MORE PRONE TO THIS
CONVECTION. A FEW OF THESE THUNDERSTORMS COULD BRIEFLY REACH SEVERE
LIMITS...WITH THE PRIMARY THREAT BEING HAIL 3/4 OF AN INCH OR
LARGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS THE SOUTHEAST NORTH CAROLINA COUNTIES.

HOEHLER

In the hours before

Special weather statement, May 24, 3:58 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
458 PM EDT TUE MAY 24 2005

SCZ032>034-039-046-242200-

FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-WILLIAMSBURG SC-
458 PM EDT TUE MAY 24 2005

AT 458 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING 5 MILES WEST OF
PAMPLICO...OR 10 MILES NORTHEAST OF LAKE CITY....MOVING EAST AT 30
MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL AND
BRIEF HEAVY RAINS.

OTHER CITIES IN THE PATH OF THESE STORMS ARE BUCKSPORT...CONWAY...
FORESTBROOK...HEMINGWAY...JOHNSONVILLE...LAKE CITY...LITTLE
RIVER...LORIS...MARION...MULLINS...PAMPLICO...QUINBY...RED HILL AND
SOCASTEE .

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

15
Local storm report, May 24, 4:21 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
521 PM EDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             LAKE CITY               33.87N 79.75W
05/24/2005  0.75 INCH        FLORENCE           SC   PUBLIC

            VERY HEAVY RAIN AND PENNY SIZE HAIL WAS REPORTED BY SOUTH
            LYNCHES FIRE DEPARTMENT.

&&

NEILES
Local storm report, May 24, 4:38 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
538 PM EDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             CONWAY                  33.84N 79.06W
05/24/2005  0.25 INCH        HORRY              SC   LAW ENFORCEMENT

            PEA SIZE HAIL IN THE CITY OF CONWAY REPORTED BY HORRY
            COUNTY 911.

&&

JAN
Local storm report, May 24, 4:41 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
541 PM EDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             10 N CONWAY             33.98N 79.06W
05/24/2005  0.75 INCH        HORRY              SC   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED BY HORRY COUNTY 911 IN WEST
            BEARGRASS, ABOUT 10 MILES NORTH OF CONWAY.

&&

JAN
Local storm report, May 24, 4:48 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
548 PM EDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 W MARION              34.18N 79.45W
05/24/2005  0.50 INCH        MARION             SC   LAW ENFORCEMENT

            MARBLE SIZE HAIL WAS REPORTED IN WEST MARION CITY BY THE
            MARION COUNTY 911 CENTER.

&&

JAN

The radar

The Wilmington radar (KLTX), 47 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Horry

When
May 24, 5:04 PM EST
Where
Horry County, Surfside Beach
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.650, -78.117

A trained spotter reported golfball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449011.